Virginia, 2017

Winter Storm in Virginia, December 8 to 9, 2017

December 8 to 9, 2017 · NWS RNK · 10 events in 10 counties and zones

A cold front stalled over the region the afternoon of December 8th, 2017. A set of upper level disturbances moved along this boundary.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front stalled over the region the afternoon of December 8th, 2017. A set of upper level disturbances moved along this boundary. One had crossed the region by Thursday evening, with a second by Friday morning, December 9th, 2017. With plenty of cold air in place, several inches of snow fell in association with these two disturbances. Snowfall totals were greatest across the Grayson Highlands portion of southwest Virginia where amounts ranged from five to seven inches. Eastward from here into the foothills and Southside region of Virginia, amounts of four to six inches were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 8, 6:57 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Dec 8, 6:57 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
657 AM EST Fri Dec 8 2017

.SYNOPSIS...
Low pressure will develop along a frontal boundary over the
Southeast United States today and move northeast and off the
Mid- Atlantic Coast into Saturday. This will produce an initial
mix of rain and snow this afternoon, changing to all snow
tonight into Saturday where the cold air interacts with the
system over parts of the Mid- Atlantic States. Greatest snowfall
accumulations are expected across the southern Piedmont in
Virginia and North Carolina, and the Blue Ridge and southern
foothills in North Carolina.

A stronger front with a shot of colder air and better chances
for mountain snow showers will arrive Saturday night into
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 657 AM EST Friday...Update to expand the Winter Weather
Advisory to include a large part of the central Virginia
Piedmont including Lynchburg, as well as Franklin and Floyd
counties. This rationale was after reviewing incoming 06z
guidance and internal collaboration with neighboring WFOs. This
Advisory begins at 4 PM Friday and runs through 4 PM Saturday,
with an expectation of a later onset of rain/snow mix versus
counties in the previous Advisory. Fundamental message is the
same, meaning that the period where impacts would be the
greatest is this evening into early Saturday.

Otherwise, accounted for current observations with this update
with no other major alterations needed attm.

Previous discussion issued at 525 AM Friday follows...

Winter Weather Advisory will take effect at noon today for our
North Carolina counties, and including Grayson and Carroll
County and much of Southside. Pending forthcoming trends, the
Advisory may need an expansion into the central Virginia
Piedmont/foothills bounded by the Blue Ridge.

Low pressure is beginning to organize in the Gulf of Mexico,
aided by a parent mid-level trough evident in water vapor
imagery over southwest Texas. Stream of subtropical moisture
continues to emanate along the northern periphery of a stalled
SW-NE oriented frontal zone over the Deep South.

Nearly all 00z guidance has trended much wetter, nearly by a
factor of 2 compared to 12/18z solutions. Key in that wetter
trend is the faster digging northern-stream trough making
headway in the Canadian Prairies, offering the potential for at
least some (though not fully complete) phasing of this northern
stream with the aforementioned southern stream trough expected
to be in the Tennessee Valley later tonight. Though the Advisory
takes effect at noon, the most impactful period based on
current guidance indications is overnight tonight into early
Saturday.

There's still a considerable deal of uncertainty on snow
accumulations, involving multiple angles: (1) likely warm
pavement temperatures limiting impactful accumulations until
better, frontogenetically-enhanced precip rates can force more
snow (2) when snow actually ends (3) Snow to liquid ratios (SLR)
values should be initially low due to rain/snow mix falling in
marginally supportive temperatures and isothermal thermal
structure aloft, before increasing to approximate 10:1 values
overnight and (4) the westward extent of the QPF shield, given
likelihood of dry air potentially eroding significant snow
accumulations from the Blue Ridge westward than guidance
consensus QPF presently indicates.

So with that stated, for today we'll be looking at precipitation
moving northward from the Carolinas by mid-morning with
precipitation type initially a cold rain. Wet-bulb effects
should produce a mix of rain and wet snow around noontime,
coinciding with the start time of the Advisory. As mentioned,
I'm highly dubious that wet snow will accumulate on anything
other than grassy, elevated or shaded surfaces through the
daylight hours as precip rates are too minimal and pavement
temperatures too warm to permit accumulations on
pavement/asphalt.

As the afternoon and evening progresses, a northwestward
expansion of the precipitation shield is anticipated, while the
strongest 850-700 mb frontogenesis begins to pivot northwestward
from the central Piedmont of NC. Precipitation rates should
begin then to increase, and rates should be sufficent enough to
overcome warm pavement and allow for greasy accumulations on
pavement beginning tonight in the Advisory area. Though the air
mass is colder further west one goes (e.g. west of the Blue
Ridge), lower QPF values, weaker FGen and in conjunction with
potential for entraining dry air eating away at the western end
of the precip shield only warrants Chance-level PoPs with
accumulations of a coating to an inch. In the Advisory area,
several inches of snow may accumulate, roughly from one to three
inches in the Piedmont/foothills and 2-4" along the southern
Blue Ridge in NC and into Grayson and Carroll Counties. Much of
this will fall tonight into Saturday (into the Short-Term
period). From an impacts perspective, it appears that the
evening period would be the beginning of the most adverse of
impact with the likelihood of a wet, greasy snow. It is worth
noting that snow totals in the central VA Piedmont are awfully
close to Advisory-type snowfall, and a further expansion may be
warranted in later shifts.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 230 PM EST Thursday...

Residual deep moisture axis will continue to pivot slowly northwest
Friday night as the final and stronger upper wave rides up from the
southwest allowing for sharpening of the upper trough. Guidance now
suggesting much stronger dynamics heading across at least southern
sections late Friday night/early Saturday as southeast sections end
up in the right rear of the upper jet. Good diffluence associated
with the approach of a slowly phasing northern stream trough may set
the stage for a deformation band of heavier precip espcly across
southeast sections from just before daybreak Saturday into midday
before ending. Profiles suggest this would take the form of wet snow
given rates/lift and sufficient low level cold air espcly when it is
still dark. Models have also trended much farther northwest with QPF
later Friday night into early Saturday with quite a range in
ensemble members from little accumulation to headline criteria.

Thus have bumped up pops with some light snow possible into the Blue
Ridge with likelys southeast. However warm ground and snowfall
intensity farther northwest into the drier air makes accumulations
iffy across the region. For now bumped up amounts to an inch or so
from then northwest NC mountains along the NC/VA border into far
eastern Piedmont sections although uncertainty remains large.
Otherwise will have a tight gradient in pops with little over
northwest sections and higher coverage south. Lows mostly 20s to
lower 30s southeast.

Coastal wave should exit Saturday afternoon ahead of an upstream
clipper that will bring a surge of much colder air from the
northwest Saturday evening into Sunday. This combined with deepening
northwest flow should lead to more western upslope snow showers
Saturday night into Sunday morning before drier air cuts things off
Sunday afternoon and overnight. This could again result in enough
snowfall over western Greenbrier county for an advisory by early
Sunday. Therefore planning to keep mention in the HWO for now.
Otherwise will become windy and much colder from late Saturday into
Sunday night with local guidance suggesting at least wind advisory
criteria along the Blue Ridge Saturday night as stronger 850 mb
winds coincide with subsidence and arrival of colder air aloft.
Temps mainly 30s to lower 40s for highs Saturday, then much colder
Saturday night with winds driving mountain wind chills down to near
zero as lows topple into the teens/low 20s. Only slow recovery
expected Sunday under the cold pool aloft with highs in the 30s
despite increasing sunshine over the region.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 200 PM EST Thursday...

Highly amplified pattern will continue next week with ridging over
the west and lingering troffiness in the east. This scenario to be
reinforced by added rounds of digging shortwave energy that for the
most part look to keep well below normal temperatures in place.
However will start with a brief reprieve on Monday as the region
slides in between clipper systems within a flatter flow aloft that
should bring a quick shot of warm advection ahead of the next cold
front with highs 40s to around 50. This strong cold front aided by a
very deep 500 mb trough will slide through late Monday night/early
Tuesday with the next shot of perhaps even colder air on strong
northwest winds and upslope snow showers Tuesday into Wednesday
morning. May even see some snow showers jump east of the mountains
Wednesday night as possible interaction to energy offshore occurs.
Pattern should again relax Wednesday afternoon into Thursday under
flatter upper flow and some subsequent moderation in temperatures
but still below normal through Day 7.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 656 AM EST Friday...

Generally VFR through the next 3 hours of the 12z TAF period.
Will start to watch precipitation advance from south to north
through the day, mainly affecting the southern Blue Ridge,
foothills and Southside (e.g. Danville) during the daylight
hours. This precipitation should begin initially as cold rain,
but will gradually progress to a rain/snow mix by the mid to
late afternoon hours.

Greatest operational impact expected from approximately 21z
Friday and continuing beyond the 12z TAF period, especially for
Lynchburg, Danville and perhaps into Roanoke. Rain/snow to
begin then transitions to all snow, with heavier precipitation
rates supporting potential for snow to stick on runways mainly
at Lynchburg and Danville. It's not out of the question that
Roanoke also sees some modest snow accumulation later tonight but
is of lower confidence. For these airports, indicated period of
IFR conditions, though in the instance of Roanoke it would be
from low ceilings. Will see similar IFR-type conditions along
the southern Blue Ridge into VA/NC with obscured mountains and
an accumulation of wet snow. May see period of MVFR visibility
snow west of the Blue Ridge after 06z but operational impact
for our western terminals appears more limited attm. Winds
light northwest.

Low to medium confidence on aviation elements and timing.

Extended Discussion...

Conditions may trend close to MVFR/IFR late Friday into early
Saturday as potential for light snow to develop across southside
VA and into the piedmont of NC, associated with the coastal low.
Best chance at IFR at Danville.

An arctic cold front this weekend could also bring snow showers
to the mountains with potential sub-VFR ceilings and intervals
of sub-VFR vsby mainly at Bluefield and Lewisburg, with post-
frontal strong northwest winds Saturday night into early Sunday.

VFR conditions then return Sunday evening through Monday. Next
chance for sub-VFR conditions is with a clipper system Tuesday,
particularly in the western mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 4 PM this afternoon to 4 PM EST
     Saturday for VAZ017-033-045>047-059.
     Winter Weather Advisory from noon today to 4 PM EST Saturday
     for VAZ015-016-032-043-044-058.
NC...Winter Weather Advisory from noon today to 4 PM EST Saturday
     for NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...RAB
LONG TERM...JH/RAB
AVIATION...AL
Hazardous weather outlook, Dec 8, 6:35 AM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
635 AM EST Fri Dec 8 2017

VAZ009>014-018>020-022>024-WVZ044-507-091145-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Monroe-Eastern Greenbrier-
635 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts to 45 or 50 mph may occur along and west of the Blue
Ridge behind a passing low pressure system Saturday evening into
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042-043-508-091145-
Tazewell-Mercer-Summers-Western Greenbrier-
635 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An Alberta Clipper system may lead to a few inches of snow
accumulation Saturday night into Sunday. A Winter Weather Advisory
may be needed for this time period if confidence in snow
accumulations is increased.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015-016-032-043-044-058-091145-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Halifax-
635 AM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ017-033-045>047-059-091145-
Floyd-Franklin-Campbell-Appomattox-Buckingham-Charlotte-
635 AM EST Fri Dec 8 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ034-035-091145-
Bedford-Amherst-
635 AM EST Fri Dec 8 2017

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

A developing winter storm will bring an initial mix of rain and snow
to the region later this afternoon, changing to all snow during the
evening hours. Up to two inches of snow accumulation are presently
expected from early tonight into Saturday afternoon. A winter
weather advisory may be needed for these areas if greater snow
accumulations are forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Grayson

When
December 8, 8:00 AM EST to December 9, 12:00 PM EST
Where
Grayson forecast zone
Reported by
Public
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall totals ranged from around five inches near Spring Valley to around seven inches near Mouth of Wilson.

Winter Storm, Carroll

When
December 8, 9:15 AM EST to December 9, 12:35 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall totals ranged from around four inches near Byllesby to around seven inches near Laurel Fork.

Winter Storm, Patrick

When
December 8, 9:45 AM EST to December 9, 3:35 PM EST
Where
Patrick forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snowfall totals ranged from around five inches near Woolwind to around seven inches near Meadows of Dan. Around 3000 electrical customers lost power thanks to snow and ice weighted trees falling on power lines. Damage values are estimated.

Winter Storm, Henry

When
December 8, 10:15 AM EST to December 9, 4:45 PM EST
Where
Henry forecast zone
Property damage
$25,000
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall totals ranged from around four inches near Bassett to around six inches near Horse Pasture. Power was lost to around 3000 customers as a result as snow and ice weighted trees falling on power lines. Other felled trees landed on roadways, requiring removal of the debris. Damage values are estimated.

Winter Storm, Pittsylvania

When
December 8, 11:17 AM EST to December 9, 5:53 PM EST
Where
Pittsylvania forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall totals ranged from around four inches near Pittsville to around five inches near Swansonville. Around 1200 electrical customers were without power thanks to snow and ice weighted trees falling on power lines. Damage values are estimated.

Winter Storm, Campbell

When
December 8, 11:30 AM EST to December 9, 5:54 PM EST
Where
Campbell forecast zone
Property damage
$10,000
Reported by
Social Media
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around two inches near Lynchburg to around four inches near Brookneal to around six inches near Gladys. Minor power outages occurred thanks to snow and ice weighted trees and limbs falling on power lines. Damage values are estimated.

Winter Storm, Halifax

When
December 8, 11:45 AM EST to December 9, 6:15 PM EST
Where
Halifax forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snowfall totals ranged from around two inches near Virgilina, where snow was mixed with sleet, to around five inches near Scottsburg to around six inches near Leda and Elmo. Minor power outages occurred thanks to snow and ice weighted trees and limbs falling on power lines.

Winter Storm, Appomattox

When
December 8, 12:00 PM EST to December 9, 6:30 PM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around four inches near Evergreen to around five inches near Appomattox.

Winter Storm, Charlotte

When
December 8, 12:00 PM EST to December 9, 6:30 PM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around three inches near Saxe to around five inches near Abilene.

Winter Storm, Buckingham

When
December 8, 12:30 PM EST to December 9, 7:00 PM EST
Where
Buckingham forecast zone
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall totals ranged from around two inches near Gold Hill to around five inches near Sheppards and Dillwyn.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731441, 731457, 731470, 731471, 731476, 731479, 731478, 731480, 731483, 731482.